Medical questions & health advice by board certified doctors
"Can chemotherapy result in an extremely runny nose?"
Is it possible that my dad's extremely runny nose is cause by the current round of chemotherapy he's undergoing? He's expected to survive the cancer, but now I can't tell if the problems he's been having (like the runny nose, constantly) are the result of chemo or another (more dangerous?) problem.
There are many side effects of chemotherapy. Since there are so many different types of chemo and they each have different side effects they can create, it is not possible for me to tell if your dad's particular chemo regimen has the potential to cause a really bad runny nose. The best type of physician to ask this question to is an oncologist (likely the doctor that your dad is seeing for his cancer) Even if a runny nose is not a side effect of the chemo, it still could be related. Most chemotherapeutic agents cause the immune system to not work as well as it should. When the immune system is knocked down, sometimes infections such as the common cold or a sinus infection can occur more easily. This is a possible cause of his runny nose. I suggest you have your dad bring up this issue at his next visit with his oncologist or whoever is administering his chemotherapy. He or she will know whether the type of chemo he is receiving has the potential to cause a really bad runny nose. If this is not one of the side effects, then he may need treated for a sinus infection or a cold, depending on the cause. I hope he feels better.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.